View Full Version : Electroretinography for Plaquenil Toxicity
I have no idea where to put this. It's not a medication but it's relevant to medication so I'm putting it here.
I did a search on the forum both using the forum s/w and google and came up empty. My guess is that no one here has yet had this test run and that it's still not used a enough for most patients to be familiar with it. My rheumatologist is asking me to see a particular group in Houston Med Center and to have this test (and others) done before we make a decision on whether or not to discontinue the Plaquenil. A daunting decision at best. It's kept me out of trouble a long time. Twice I have run out and been too busy to "bother" with refilling the scrip. I was told early on that it takes months for it to clear the system and therefore if you stop taking it you won't notice a difference for a long time.
After six days I was in so much pain in my hands and feet. What I told that person then was, "yes, it may be true that it is still in my system. It is NOT, however, in my system at the level of 400 mgs per day! That is what my system seems to need. So don't give me that bull." He tried to convince me it was a placebo effect. Again, BULL! I didn't bother filling it because I was absolutely confident that I would be fine for a week or two without it. Wrongo! So that was some years ago and I've never let that happen again - uhm. Not since the second time when I basically proved it to myself out of stupidity.
um... anyway. Wow! I am really ranting a lot right now. Guess I've let things build up lately.
Back to my original topic. If anyone HAS had the ERG, please chime in with your experiences. If not, well, as soon as I find out more and possibly go through it, I'll touch base myself.
You are absolutely correct about the plaquenil! It took many months to get into my system but I missed two weeks and was in bad shape! That opening allowed me to get into a flare that I really haven't come out of completely and it has been (not sure about time anymore) 4 or 5 months at least! I learned right away that plaquenil and I will be friends as long as my body will let me!
07-21-2011, 04:24 PM
Well i took plaquenil for 12wks did marvellous with my skin...just had a few breathing problems and stopped it and my god my skin went all bad
but second time round i'm seeing some changes again with my skin and been back on it a month and half.
It's a great drug like a good many members have said all i'm waiting for is it just to help my joints abit.
07-21-2011, 04:41 PM
I just read what it is, I pass. The thought of those drops are painful and I have to see a eye doctor every 6 months. Then putting a cone on your eye. Again I pass you let us know how that turn out :-)
I guess, Liz, if it means the difference between "maybe" and "definitely" then it's worth it for me in making a decision. I do a lot of needlework and writing by hand and the idea of giving either or both of those up is as difficult to imagine as giving up the plaquenil and suffering the pain. Will make for a very difficult decision if it comes down to it so I want to have as much information as possible when and if I must.
07-21-2011, 09:09 PM
I see my ophthalmologist every six months for a Plaquenil check-up. He doesn't do anything with electrodes, but he does dilate my eyes and he does a test that might do the same thing as what you are talking about. I sit in a dark room and look into a dome-shaped machine. Little pin-point lights appear randomly all over the dome, and I have to click a clicker every time I see one, first using one eye, then the other. It's really kind of fun.
Each time, he has declared my eyes fine, so I have no problems taking my Plaquenil.
Are you having problems that are making your rheumy consider taking you off of the Plaquenil?
I'm like Mari - after skipping it for just a few days, I feel awful. I also hope to be friends with it for a long, long time.
Let us know what you learn.
07-22-2011, 04:13 AM
Well... I just wrote something on here and ended up pushing the wrong button... Awesome.
Well anyways I still haven gotten to see an eye doctor and I've been on plaquinel a little over three months (alright yes you can yell... Go ahead) I've just been so busy with everything else and all the doctor stuff and my doctor failed to inform I should get a baseline test qnd he still hasn't told me I should even see an eye doctor. I only know I need to because of you guys! Anyways I really do need to make a point to find an eye doctor ASAP... I'll have to put it on my list of things to do this month. I will I will I will!
As far as plaquinel goes I went off it for 3 days due to trying together my perscription refilled and man I think I'm still paying for it. I didn't think 3 days was a big deal but obviously I was wrong because my body still hasn't gotten back to what it was like before. I told my doctor this and he looked at me like I was crazy because three days shouldn't make a difference... Gah sometimes I really don't like doctors...
The test you're describing sounds like a type of visual field test. I've had those and while they've been considered sufficient in the past for detecting macular toxicity, they are beginning to see cases where toxicity develops before VFs detect it. Not to worry you, just that you might want to press for further testing if you've been on Plaquenil longer than 10 years at 400 mgs or more.
I've been on it 10 years and my optician saw some darkening of the macula on digital imagery (I could see it as well though it's subtle). What I saw first was a slight halo. I don't know if you've ever seen pictures of macular toxicity but it is a bulls-eye appearance so a lighter part of the retina around the macula *plus* the darkening makes me nervous and her as well. The mfERG is not a new test but is new for use with PT. Another test that I'm told may be as helpful if not plenty to make the diagnosis (spoke to an opthalmologist friend) is OCT (ocular coherence tomography) and apparently this is more palatable to insurance companies than ERG. At any rate, we'll see how it goes. I'll be making an appt. with the eye clinic soon. I feel awful off the med as well and my rheumy doesn't want me off of it. But what to do if it wants to take my sight?
And the options are no better. Methotrexate and prednisone can also damage the eyes irreversibly, not to mention the other horrible side effects. Plaquenil has never given me other side effects except nausea if I take it on an empty stomach.
There's no good answer except to pray that they're wrong and my eyes are fine. Or that, at the very least, I can reduce the dose and get by for a while. The pain will be there, but not unbearable. Or I may have to increase my Ultram or something. I don't know. All conjecture at this point.
Anyway - thanks much for your response.
Well... I just wrote something on here and ended up pushing the wrong button... Awesome.
Well anyways I still haven gotten to see an eye doctor and I've been on plaquinel a little over three months (alright yes you can yell... Go ahead) I've just been so busy with everything else and all the doctor stuff and my doctor failed to inform I should get a baseline test qnd he still hasn't told me I should even see an eye doctor.
GAH! is right! I don't like docs much either. That's what makes all this so frustrating, isn't it. When I hear people talk about us malingering and wanting attention as if we enjoy this process.
As far as getting your baseline. Just get it done as soon as you can. You'll be fine. I hesitate to say it's not a "rush rush" thing but it isn't. But don't wait too long. I responded to Plaquenil positively in the first three weeks. I was having daily headaches and suddenly they were gone. I didn't think it was doing much else for me until I ran out that first time. What a surprise when it was gone! Then a few months later I realized one day that I was not waking up in pain every day. It had been that way for months but I had just not noticed it. Life without my hips aching had become normal again and I'd failed to notice it. Life without my hands and feet burning had just sort of eased its way into my day-to-day existence without me even realizing it. The thought of having to go back to that is - well, it sucketh!
07-22-2011, 03:25 PM
I've been on 200mg of Plaquenil for just over 2 years now.
I can't take any steroid because I have a history of Avascular Necrosis.
I'm also allergic to any opioid.
I took MTX for nearly two years. I didn't like the side effects, but it sure helped with my skin problems. I'm off of it now, and the skin issues are slowly returning.
I hope that I don't get any problems with the Plaquenil. Like you, I would hate to think of doing without it.
08-25-2011, 08:59 PM
I recently made the decision to go off Plaquinil after 12 years. The roof of my mouth is black and blue from it, and I have blue streaks on my arms, legs and toenails. The retina specialist and my regular opthamologist have been debating about whether the spots on my retina are from Plaquinil or macular degeneration for about a year. It's getting worse and I am having vision problems now, so I just told my rheumy that I want off. He agrees, so I guess we'll see if it was doing anything for me. The rheumy doesn't think I'll notice it because I'm on prednisone, Imuran and an experimental lupus drug. I've off of it for 2 weeks, and I am definitely in more pain - but it could be the experimental drug, since I started another round of infusions 2 weeks ago. My muscles are very unhappy...
08-31-2011, 04:49 PM
When I went to the retina specialist; he did regular tests and then injected a dyeto enhance the special photos of my eyes. They wanted to do another test but I had to cancel the appointment and I haven't been back.
I hope things work out for you